Tornadoes · United States · Kansas · 2008
EF3 tornado, Clark State Lake to Mullinville, Kansas, May 23, 2008
From Clark State Lake to Mullinville, this EF3 tornado ran 20.9 miles across Clark and Kiowa counties on May 23, 2008, touching down at 7:25 PM CDT and reaching 3,170 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 23, 2008
- Touchdown
- 7:25 PM CDT (00:25 UTC)
- Lifted
- 8:14 PM CDT (01:14 UTC)
- On the ground
- 49 minutes
- Path length
- 20.9 miles (33.6 km)
- Path width
- 3,170 yards (2899 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Clark and Kiowa counties
- Touchdown point
- 37.343, -99.726
- Lift-off point
- 37.529, -99.522
- Record number
- 0805231825-02
What the Weather Service recorded
An anonymously strong upper level system allowed everything to come together at the surface to produced what is perhaps the biggest tornado outbreak to ever occur in the Dodge City CWA! Fifty-five tornadoes were documented during that afternoon and evening! Some of the tornadoes were very large and damaging. The character of the supercell thunderstorms that day had similarities to the storms that produced the Greensburg tornado a little over a year after. In fact there was one tornado that was just as large and perhaps could have been just as damaging that was headed towards the small Kiowa county town but fortunately turned and dissipated.
This extremely large tornado (1.8 miles wide) moved east and then turned northeast towards Kiowa county. Many power poles were taken down by the tornado. It also caused EF3 damage to trees, two old houses, barns and it carried an oil tank battery 1.8 miles depositing it in trees. There was at least 20 head of cattle killed by the tornado. There was minor injuries received by a 20 year old male as he took refuge in his truck that was parked next to a baler inside a barn. The barn was completely swept away leaving the young man with cuts from broken glass. The baler that was left standing probably protected him and his truck from going airborne, if not rolling. Also, there was serious injury to a male in a semi on highway 34 in the vicinity of 37.3327 N, 99.6344 W probably by the RFD. Two other semis parked at this location rolled over but no injuries were sustained by the drivers. This extremely large tornado moved into Kiowa county. The radar signature was eerily similar to the Greensburg tornado that occurred on May 4, 2007.
This large tornado moved out of Clark county where it had done EF3 damage. In Kiowa county, EF2 damage was done to a concrete walled house. Trees also received EF2 damage. A power pole with transmission wire attached was deposited from an unknown location. The tornado turned sharply west towards the end of it's life.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
29 minutes of warning. NWS DDC issued a tornado warning for this county at 23:56 UTC, 29 minutes before the tornado touched down, in force until 01:00 UTC.
The county was under a tornado watch, issued at 19:16 UTC and running to 01:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:16 UTC | 01:52 UTC | Tornado Watch | DDC |
| 22:45 UTC | 23:45 UTC | Severe Thunderstorm Warning | DDC |
| 23:00 UTC | 23:28 UTC | Tornado Warning | DDC |
| 23:10 UTC | 00:00 UTC | Tornado Warning | DDC |
| 23:56 UTC | 01:00 UTC | Tornado Warning | DDC |
| 00:24 UTC | 00:50 UTC | Severe Thunderstorm Warning | DDC |
| 00:54 UTC | 01:08 UTC | Tornado Warning | DDC |
| 01:43 UTC | 02:30 UTC | Severe Thunderstorm Warning | DDC |
| 01:52 UTC | 06:15 UTC | Tornado Watch | DDC |
| 01:54 UTC | 03:00 UTC | Severe Thunderstorm Warning | DDC |
| 02:23 UTC | 03:00 UTC | Tornado Warning | DDC |
| 02:55 UTC | 03:45 UTC | Severe Thunderstorm Warning | DDC |
| 03:21 UTC | 03:47 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 23, 2:18 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 23, 2:18 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 218 PM CDT FRI MAY 23 2008 .DISCUSSION... DAYS 1-2... ANOTHER ROUND OF SEVERE WEATHER TO AFFECT WESTERN KANSAS TODAY. 90KT H25 JET WAS NOSING INTO SOUTHEASTERN WY AT 12Z THIS MORNING. MOVING SOUTHEAST ACROSS WESTERN CA, 130KT JET STREAK COULD BE SEEN. POTENT UPPER SYSTEM CONTINUES TO SIT ACROSS THE LARGE PORTION OF THE WESTERN CONUS WITH HEIGHT FALLS OF 100 METERS IN WEST CENTRAL CA. COLD POCKET OF H7 TEMPERATURES WERE ASSOCIATED WITH UPPER SYSTEM PRESENTLY OVER NM. H85 READINGS IN THE TEENS AND 20S WERE FOUND ACROSS THE SOUTHERN AND CENTRAL PLAINS. RICH GULF MOISTURE REMAINED ENTRENCHED ACROSS MUCH OF WESTERN KANSAS INTO WESTERN NE. 15Z ANALYSIS PLACED WARM FRONT NORTH NEAR I-70. DRYLINE WAS WELL WEST INTO CO. BY 18Z, DRYLINE HAD MOVED THROUGH LIBERAL AND JUST WEST OF GARDEN CITY. ALL DATA CONTINUES TO POINT TOWARD YET ANOTHER SEVERE WEATHER EPISODE TODAY. DRYLINE IS FURTHER WEST THAN PREVIOUS MODEL RUNS WOULD HAVE PLACED IT. IN ADDITION, SHEAR IS MUCH MORE IMPRESSIVE. AS LOW LEVEL JET INCREASES THIS EVENING, 0-1 KM SRH WILL INCREASE TO OVER 250 M2/S2. SURFACE BASED CAPE IS ALREADY OVER 3000 J/KG ACROSS PORTIONS OF WESTERN KS WITH 2000 J/KG CAPE FROM PRATT WEST TO WESTERN KEARNY COUNTY. AS S/WV COMES OUT ACROSS WESTERN KANSAS LATER THIS AFTERNOON, SUPERCELL THUNDERSTORMS WILL QUICKLY DEVELOP ALONG THE DRYLINE. GIVEN THE ENVIRONMENT, VERY LARGE HAIL, DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. ANY TORNADO THAT DOES FROM WILL HAVE THE POTENTIAL TO BE SIGNIFICANT AND LONG TRACKED. HEAVY RAINFALL WILL ACCOMPANY THESE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE INTO THE OVERNIGHT HOURS. THIS MEANS THAT THE THREAT FOR TORNADOES WILL CONTINUE AS WELL. SATURDAY, DRYLINE WILL BE FURTHER EAST INTO THE EASTERN FA BY AFTERNOON. THE TRACK RECORD OF THE MODELS AND DRYLINE PLACEMENT OVER THE LAST COUPLE OF DAYS LEAVE ENOUGH UNCERTAINTY TO KEEP STORM CHANCES IN THROUGH THE AFTERNOON HOURS WEST OF WHERE MODELS SHOW DRYLINE. A FEW SEVERE STORMS WILL BE POSSIBLE YET AGAIN. BY EVENING, ACTIVITY WILL SHIFT EAST ACROSS EASTERN FA ONLY TO SEE THE DRYLINE MOVE WEST DURING THE OVERNIGHT HOURS. WILL KEEP POPS IN ACROSS THE WEST DUE TO THIS REASON. SUNDAY, WELL...SAME STORY...DIFFERENT DAY. DRYLINE REMAINS PRESENT ACROSS WESTERN FA (INTO EASTERN CO). SURFACE LOW PRESSURE WILL PULL EAST DURING THE DAYTIME. THUNDERSTORMS WILL AGAIN BE POSSIBLE. DETAILS ARE UNCLEAR THIS TIME. IT DOES APPEAR THAT SEVERE WEATHER IS POSSIBLE BY EVENING THOUGH. DAYS 3-7... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE LOCATED OVER THE PACIFIC COAST TO BEGIN THE PERIOD 00Z MONDAY WHICH WILL CONTINUE TO BRING A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS. MEANWHILE, AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE SOUTHEASTERN CONUS REGION. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL RIDGE IN THE SOUTHEAST BREAKING DOWN SOMEWHAT EARLY IN THE PERIOD BEFORE DRIFTING SLOWLY BACK WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS BY MID WEEK. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO CYCLE THROUGH THE SOUTHWESTERLY FLOW ALOFT WHICH WILL BRING THE POSSIBILITY OF PRECIP TO THE CENTRAL PLAINS THROUGH THE MIDDLE PART OF THE PERIOD. AT THE SURFACE, A LOW PRESSURE CENTER WILL BE SET UP JUST LEE OF THE ROCKIES SUNDAY NIGHT WHICH WILL CONTINUE TO INFLUENCE A GENERAL LOW LEVEL SOUTHERLY FLOW ACROSS THE CWA THROUGH MONDAY. THIS IN TURN WILL CONTINUE TO ALLOW RELATIVE MOISTURE RETURN TO SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT H85 RANGING FROM THE LOW TO MID TEENS(C). THE LOW AND AN ASSOCIATED COLD FRONT WILL PUSH THROUGH WESTERN KANSAS LATE TUESDAY BRINGING A BRIEF NORTHERLY FLOW TO THE FORECAST AREA BEFORE A QUICK RETURN TO A SOUTHERLY FLOW BY THE END OF THE PERIOD. CHANCES FOR PRECIP WILL BE BETTER THE FIRST COUPLE OF DAYS WITH DWINDLING CHANCES BY THE THURSDAY/FRIDAY TIME FRAME. AS FOR TEMPERATURES, EXPECT A WARM DAY MONDAY WITH TEMPERATURES AT H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER 20S(C) WEST WHICH WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE UPPER 80S(F) TO THE LOWER 90S(F) ACROSS THE FORECAST AREA. EXPECT A GENERAL COOL DOWN TUESDAY IN WAKE OF THE PASSING COLD FRONT BEFORE UPPER LEVEL RIDGING AND A DEVELOPING SURFACE LEE SIDE TROUGH INFLUENCE A WARMING TREND THROUGH THE END OF THE WEEK. PLAN TO DROP TEMPERATURES A BIT TUESDAY WITH MINOR ADJUSTMENTS ELSEWHERE. && .AVIATION... A SURFACE LOW WILL PERSIST IN NORTHEAST COLORADO TODAY WHILE A DRYLINE NEAR THE COLORADO BORDER ADVANCES BACK INTO SOUTHWEST KANSAS BY THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE EXPECTED AGAIN TODAY ALONG AND AHEAD OF THE DRYLINE THIS EVENING AND INTO THE OVERNIGHT HOURS. EXPECT MVFR/IFR CONDITIONS IN AND AROUND ANY CONVECTIVE ACTIVITY...MAINLY EAST OF A LINE FROM COOLIDGE TO LIBERAL. OTHERWISE, EXPECT VFR CONDITIONS. WINDS WILL BE FAIRLY STRONG FROM THE SOUTH TO SOUTHEAST WITH SPEEDS 20 TO 30 MPH AND GUSTY THROUGH THE EVENING HOURS BEFORE SUBSIDING OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 63 92 / 50 20 20 30 GCK 57 88 59 92 / 30 20 10 30 EHA 54 88 58 93 / 10 10 10 30 LBL 59 90 61 92 / 20 20 10 30 HYS 63 88 62 89 / 60 20 30 30 P28 68 91 65 92 / 40 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ061-062-074-075-084-085. WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043- 044-061>063-074>076-084>086. && FN30/32/32
Hazardous weather outlook, May 23, 11:35 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT FRI MAY 23 2008 KSZ030-031-043>046-063>066-076>081-086>090-241030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1135 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT IT APPEARS THAT A REPEAT OF SEVERE WEATHER IS POSSIBLE AGAIN TODAY. THIS AFTERNOON STORMS WILL LIKELY ERUPT ALONG A DRYLINE THAT SHOULD STRETCH FROM NEAR SCOTT CITY TO NEAR LIBERAL BY MID AFTERNOON. ANY STORM THAT DOES DEVELOP COULD BECOME SEVERE VERY QUICKLY. NOT ONLY WILL THERE BE THE THREAT OF DESTRUCTIVE HAIL BUT THERE WILL ONCE AGAIN BE THE POSSIBILITY OF SIGNIFICANT TORNADOES, ESPECIALLY AS THE DRYLINE MOVES SLIGHTLY EAST FROM NEAR DODGE CITY TO WAKEENEY BY 6 PM. IF A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED...IMMEDIATE ACTION TO PROTECT LIVE AND PROPERTY SHOULD BE TAKEN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL STILL BE A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED...FIRST FROM SCOTT CITY TO NEAR GARDEN CITY BY 3 PM AND THEN FROM NEAR DODGE CITY TO WAKEENEY AND HAYS BY 6 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-241030- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1135 AM CDT FRI MAY 23 2008 /1035 AM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL COMBINE WITH GUSTY SOUTH WINDS OF 25 TO 35 MPH TO PRODUCE AN EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FIRE DANGER MAY RETURN BY SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07/30
In the hours before
Local storm report, May 23, 7:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 9 N DIGHTON 38.61N 100.47W
05/23/2008 E1.25 INCH LANE KS TRAINED SPOTTER
&&
JRJLocal storm report, May 23, 7:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO 2 S DIGHTON 38.45N 100.47W
05/23/2008 LANE KS TRAINED SPOTTER
TORNADO REPORTED JUST SOUTHWEST OF DIGHTON.
&&
JRJLocal storm report, May 23, 7:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TORNADO 6 N DIGHTON 38.57N 100.47W
05/23/2008 LANE KS STORM CHASER
&&
JRJLocal storm report, May 23, 7:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TORNADO 7 ENE SHIELDS 38.66N 100.33W
05/23/2008 LANE KS STORM CHASER
A ROPE TORNADO WAS REPORTED 8 MILES TO THE
WEST-NORTHWEST.
&&
JRJLocal storm report, May 23, 7:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 7 ENE SHIELDS 38.66N 100.33W
05/23/2008 LANE KS STORM CHASER
&&
JRJLocal storm report, May 23, 7:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 4 NE SHIELDS 38.66N 100.40W
05/23/2008 LANE KS STORM CHASER
&&
JRJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.4 hours before the tornado, 44 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 2314 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 2897 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.8
- 0-3 km lapse rate
- 7.8 K/km
Dodge City, (KDDC), 12:00Z
11.6 hours after it, 44 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87324 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Dodge City (DDC), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:52 UTC | 82 | 62 | 140° 26 kt | 37 | 1000 | HZ |
| 23:52 UTC | 79 | 64 | 150° 22 kt | 35 | 1000.7 | HZ |
| 00:52 UTC | 75 | 61 | 140° 27 kt | 35 | 1001.4 | |
| 01:22 UTC | 66.2 | 59 | 130° 20 kt | 41 | 1001 | -TSRA |
| 01:38 UTC | 68 | 60.8 | 120° 14 kt | 24 | 1000.7 | |
| 01:52 UTC | 69 | 63 | 110° 19 kt | 27 | 999.7 | |
| 02:01 UTC | 66.2 | 60.8 | 110° 22 kt | 32 | 1000 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the touchdown began at 00:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:40 UTC | HAIL 2.75 | 9 Nw Englewood | Meade, KS | |
| 23:53 UTC | HAIL 2.5 | 6 Nnw Englewood | Clark, KS | HAIL IS AT LEAST TENNIS BALL SIZED AND THERE IS A WALL CLOUD WITH HEAVY ROTATION. |
| 00:31 UTC | HAIL 0.75 | 2 N Sitka | Clark, KS | |
| 00:44 UTC | HAIL 1 | W Kingsdown | Ford, KS | |
| 00:50 UTC | TORNADO | 8 N Clark State Lake | Ford, KS | |
| 01:12 UTC | TORNADO | 9 Sw Greensburg | Kiowa, KS | KAKE STORM CHASER SEES A LARGE TORNADO ON THE GROUND. |
| 01:35 UTC | TORNADO | Greensburg | Kiowa, KS | STORM MOVING NEAR GREENSBURG AREA HAS LARGE WALL CLOUD AND HAS BEEN PRODUCING OCCASIONAL TORNADOES. NO POWERFLASHES SEEN SO FAR, CAN NOT TELL IF ANYTHING HAS BEEN IT. |
| 01:40 UTC | TORNADO | 1 W Greensburg | Kiowa, KS | TORNADO ON GROUND AT 183 AND 54 JUNCTION. |
| 01:45 UTC | HAIL 1.75 | Centerview | Edwards, KS | |
| 01:48 UTC | TORNADO | 3 W Haviland | Kiowa, KS | LARGE TORNADO ON THE GROUND NOW. |
| 01:50 UTC | HAIL 1 | 9 Se Clark State Lake | Clark, KS | |
| 01:50 UTC | TORNADO | 6 Nw Haviland | Kiowa, KS | BRIEF ROPE TORNADO WAS SEEN NEAR THE EDWARDS KIOWA COUNTY LINE. |
| 02:07 UTC | HAIL 1 | Trousdale | Edwards, KS | |
| 02:16 UTC | TORNADO | 10 Sse Sitka | Clark, KS | |
| 02:18 UTC | TORNADO | 4 S Trousdale | Edwards, KS | TWO TORNADOES ON GROUND AT THE SAME TIME. LOCATED BETWEEN 240 AND 250 ROADS AND V AND W ROADS. |
| 02:20 UTC | HAIL 1.75 | 6 N Trousdale | Edwards, KS | |
| 02:25 UTC | HAIL 1.25 | Protection | Comanche, KS | |
| 02:33 UTC | TORNADO | 3 Nw Hopewell | Stafford, KS | |
| 02:40 UTC | TSTM WND GST 70 | 8 W Ford | Ford, KS | OFFICER REPORTED HIS CAR WAS NEARLY BLOWN OFF OF THE ROAD BY HIGH WINDS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 23, 2008
78 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 4:02 PM CDT | EF0 | Gove, KS | 0.5 | 25 | |||
| May 23 | 3:13 PM MDT | EF1 | Laramie, WY | 2.7 | 100 | |||
| May 23 | 4:20 PM CDT | EF0 | Gove, KS | 4.5 | 400 | |||
| May 23 | 3:26 PM MDT | EF0 | Platte, WY | 20.5 | 50 | |||
| May 23 | 4:29 PM CDT | EF0 | Finney, KS | 1.5 | 75 | |||
| May 23 | 3:33 PM MDT | EF0 | Weld, CO | 0.1 | 25 | |||
| May 23 | 4:34 PM CDT | EF1 | Gove, KS | 5.0 | 200 | $50,000 | ||
| May 23 | 4:35 PM CDT | EF2 | Gove, KS | 14.0 | 1,760 | $1.8 million | ||
| May 23 | 5:01 PM CDT | EF1 | Lane, KS | 8.1 | 1,220 | |||
| May 23 | 4:09 PM MDT | EF0 | Laramie, WY | 2.3 | 75 | |||
| May 23 | 5:10 PM CDT | EF1 | Graham, KS | 14.0 | 400 | $15,000 | ||
| May 23 | 5:13 PM CDT | EF1 | Lane, KS | 1.0 | 150 | $65,000 | ||
| May 23 | 5:15 PM CDT | EF0 | Lane, KS | 3.2 | 75 | |||
| May 23 | 5:22 PM CDT | EF0 | Lane, KS | 1.7 | 50 | |||
| May 23 | 5:24 PM CDT | EF0 | Gray, KS | 0.7 | 100 | |||
| May 23 | 5:35 PM CDT | EF1 | Lane, KS | 4.4 | 150 | |||
| May 23 | 5:35 PM CDT | EF0 | Gove, KS | 5.0 | 100 | |||
| May 23 | 5:45 PM CDT | EF0 | Lane, KS | 1.3 | 50 | |||
| May 23 | 6:10 PM CDT | EF4 | Quinter tornado, KS | 11.4 | 1,320 | 2 | $2.5 million | |
| May 23 | 6:25 PM CDT | EF0 | Hodgeman, KS | 5.7 | 75 | |||
| May 23 | 5:26 PM MDT | EF1 | Goshen, WY | 24.4 | 75 | $10,000 | ||
| May 23 | 5:33 PM MDT | EF0 | Cheyenne, CO | 0.5 | 25 | |||
| May 23 | 6:37 PM CDT | EF0 | Clark, KS | 2.1 | 100 | |||
| May 23 | 6:52 PM CDT | EF0 | Ness, KS | 1.6 | 60 | |||
| May 23 | 6:52 PM CDT | EF0 | Sheridan, KS | 4.0 | 750 | |||
| May 23 | 6:58 PM CDT | EF0 | Ness, KS | 3.6 | 100 | |||
| May 23 | 6:00 PM MDT | EF1 | Weld, CO | 0.1 | 50 | |||
| May 23 | 7:01 PM CDT | EF0 | Clark, KS | 2.5 | 100 | |||
| May 23 | 7:05 PM CDT | EF0 | Wichita, KS | 0.5 | 25 | |||
| May 23 | 7:07 PM CDT | EF2 | Ness, KS | 11.8 | 1,410 | |||
| May 23 | 6:10 PM MDT | EF0 | Kimball, NE | 2.9 | 50 | |||
| May 23 | 7:15 PM CDT | EF0 | Sheridan, KS | 6.1 | 350 | |||
| May 23 | 7:25 PM CDT | EF2 | Ness, KS | 1.1 | 75 | |||
| May 23 | 7:29 PM CDT | EF3 | Ness, KS | 9.0 | 715 | |||
| May 23 | 7:42 PM CDT | EF1 | Clark, KS | 7.1 | 600 | |||
| May 23 | 7:43 PM CDT | EF1 | Clark, KS | 1.1 | 100 | |||
| May 23 | 7:49 PM CDT | EF1 | Trego, KS | 8.1 | 900 | |||
| May 23 | 7:58 PM CDT | EF2 | Trego, KS | 9.0 | 1,760 | |||
| May 23 | 8:03 PM CDT | EF3 | Harper, OK | 5.0 | 1,100 | |||
| May 23 | 8:11 PM CDT | EF0 | Kiowa, KS | 1.2 | 75 | |||
| May 23 | 8:17 PM CDT | EF2 | Trego, KS | 8.2 | 250 | |||
| May 23 | 8:17 PM CDT | EF0 | Kiowa, KS | 1.2 | 175 | |||
| May 23 | 8:28 PM CDT | EF1 | Ellis, KS | 2.2 | 150 | 1 | ||
| May 23 | 8:34 PM CDT | EF0 | Kiowa, KS | 0.5 | 20 | |||
| May 23 | 8:35 PM CDT | EF0 | Kiowa, KS | 1.6 | 75 | |||
| May 23 | 8:40 PM CDT | EF0 | Ellis, KS | 5.6 | 150 | |||
| May 23 | 8:44 PM CDT | EF1 | Trego, KS | 5.5 | 200 | |||
| May 23 | 8:56 PM CDT | EF0 | Kiowa, KS | 1.0 | 50 | |||
| May 23 | 8:58 PM CDT | EF0 | Harper, OK to KS | 9.1 | 125 | $10,000 | ||
| May 23 | 8:59 PM CDT | EF3 | Comanche, OK to KS | 11.0 | 980 | $20,000 | ||
| May 23 | 9:07 PM CDT | EF1 | Trego, KS | 6.4 | 300 | |||
| May 23 | 9:08 PM CDT | EF1 | Ellis, KS | 4.3 | 450 | $60,000 | ||
| May 23 | 9:08 PM CDT | EF0 | Kiowa, KS | 6.4 | 125 | |||
| May 23 | 9:16 PM CDT | EF0 | Ellis, KS | 0.8 | 50 | |||
| May 23 | 9:16 PM CDT | EF3 | Edwards, KS | 18.2 | 1,935 | 1 | ||
| May 23 | 9:22 PM CDT | EF0 | Barber, KS | 4.6 | 150 | |||
| May 23 | 9:26 PM CDT | EF0 | Clark, KS | 4.5 | 100 | |||
| May 23 | 9:26 PM CDT | EF1 | Ford, KS | 6.1 | 150 | $145,000 | ||
| May 23 | 9:30 PM CDT | EF1 | Comanche, KS | 6.0 | 300 | |||
| May 23 | 9:41 PM CDT | EF0 | Barber, KS | 4.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.